Alert archive / New Jersey / Gale Watches in 2019
Gale Watch 12, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this gale watch at May 11, 2019, 3:40 AM EDT. It took effect at May 12, 2019, 8:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 11, 2019, 3:40 AM EDT (07:40 UTC)
- In effect from
- May 12, 2019, 8:00 AM EDT
- Expired
- May 11, 2019, 2:57 PM EDT
- In force
- Issued by
- NWS Philadelphia/Mount Holly
The text
As transmitted.
633 WHUS71 KPHI 110740 MWWPHI URGENT - MARINE WEATHER MESSAGE National Weather Service Mount Holly NJ 340 AM EDT Sat May 11 2019 ANZ430-431-112045- /O.NEW.KPHI.SC.Y.0053.190512T1000Z-190513T0400Z/ Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- 340 AM EDT Sat May 11 2019 ...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM SUNDAY TO MIDNIGHT EDT SUNDAY NIGHT... The National Weather Service in Mount Holly has issued a Small Craft Advisory, which is in effect from 6 AM Sunday to midnight EDT Sunday night. * WINDS AND SEAS...Northeast winds increasing to 15 to 20 kt with gusts up to 30 kt Sunday into Sunday night, then diminishing some later Sunday night. Seas building to 3 to 4 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ ANZ450>455-112045- /O.NEW.KPHI.GL.A.0012.190512T1200Z-190513T0400Z/ Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 340 AM EDT Sat May 11 2019 ...GALE WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... The National Weather Service in Mount Holly has issued a Gale Watch, which is in effect from Sunday morning through Sunday evening. * WINDS AND SEAS...Northeast winds 15 to 25 kt, with gusts to around 35 kt possible. Seas building to 6 to 9 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased, but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ Gorse
1 follow-up statement
199 WHUS71 KPHI 111857 MWWPHI URGENT - MARINE WEATHER MESSAGE National Weather Service Mount Holly NJ 257 PM EDT Sat May 11 2019 ANZ450>453-121000- /O.UPG.KPHI.GL.A.0012.190512T1200Z-190513T0400Z/ /O.NEW.KPHI.GL.W.0015.190512T1000Z-190513T0500Z/ Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- 257 PM EDT Sat May 11 2019 ...GALE WARNING IN EFFECT FROM 6 AM SUNDAY TO 1 AM EDT MONDAY... The National Weather Service in Mount Holly has issued a Gale Warning, which is in effect from 6 AM Sunday to 1 AM EDT Monday. The Gale Watch is no longer in effect. * WINDS AND SEAS...Northeast winds 20 to 30 kt with gusts up to 40 kt. Seas 6 to 9 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ ANZ454-455-121000- /O.EXB.KPHI.SC.Y.0053.190512T0500Z-190513T1000Z/ /O.UPG.KPHI.GL.A.0012.190512T1200Z-190513T0400Z/ Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 257 PM EDT Sat May 11 2019 ...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM SUNDAY TO 6 AM EDT MONDAY... The National Weather Service in Mount Holly has issued a Small Craft Advisory, which is in effect from 1 AM Sunday to 6 AM EDT Monday. The Gale Watch is no longer in effect. * WINDS AND SEAS...Northeast winds 15 to 25 kt with gusts up to 30 kt. Seas 5 to 8 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ ANZ430-431-121000- /O.EXT.KPHI.SC.Y.0053.190512T0500Z-190513T1000Z/ Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- 257 PM EDT Sat May 11 2019 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 1 AM SUNDAY TO 6 AM EDT MONDAY... * WINDS AND SEAS...Northeast winds 15 to 25 kt with gusts up to 30 kt. Seas 2 to 4 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this gale watch went out at May 11, 3:36 AM EDT, 4 minutes earlier.
Area forecast discussion, May 11, 3:36 AM EDT, 4 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
336 AM EDT Sat May 11 2019
.SYNOPSIS...
A cold front will stall to our south today and tonight, and high
pressure centered over the Great Lakes will offer a cooler day
today. Low pressure tracks from the lower Mississippi Valley this
evening to the eastern Great Lakes on Monday, with a couple of other
weak areas of low pressure developing across the Mid-Atlantic Sunday
and Monday before moving northeastward and out to sea. High pressure
should then build across our region Wednesday, followed by a cold
front during Thursday. High pressure then builds back in for
Friday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A cold front will pass off the coast and begin making its way out to
sea early this morning. The front will take any lingering rain
showers with it.
High pressure will build from the central to the eastern Great Lakes
today and it should bring fair weather and seasonable temperatures
to most of our region. However, the break in the potential for rain
will be short lived.
Low pressure is forecast to move from the lower Mississippi River
Valley this morning to Tennessee and Kentucky late this afternoon.
The cold front is expected to stall across northern North Carolina.
We are anticipating high clouds over much of our region from this
morning, before mid level clouds build overhead from the southwest
during the afternoon. There may be some light rain showers in
northeastern Maryland and Delaware late this afternoon.
The wind direction should favor the northwest this morning around 5
to 10 MPH. The wind direction should begin to vary this afternoon.
High temperatures are expected to be mostly in the 65 to 70 degree
range.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
High pressure is forecast to build into southern Quebec and New
England for tonight. Meanwhile, the surface low is expected to move
into West Virginia and the surface boundary should lift slowly into
Virginia. A weak secondary low is anticipated to develop near the
Virginia coast toward daybreak.
Rain will overspread our region from the southwest for tonight. An
impulse traveling in the mid level flow may enhanced rainfall rates
late tonight in areas along and to the southeast of the Interstate
95 Corridor. Also, there could be isolated rumbles of thunder. The
area should be able to handle tonight's expected rainfall with no
more than some ponding of water on roadways and in areas of poor
drainage. Rainfall amounts tonight are forecast to be mainly less
than an inch. However, some spots in our far southern counties could
exceed that value by a few tenths of an inch based on the latest
guidance.
Low temperatures should range from the 40s in the Poconos and far
northern New Jersey to the middle 50s in southern Delaware and
adjacent areas of Maryland. The wind is expected to settle into the
east and northeast increasing to 10 to 15 MPH on the coastal plain
and 5 to 10 MPH inland.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Summary...Wet and chilly Sunday and Monday, then gradual warming for
the middle and end of next week. Some shower chances return however
toward the end of the week with a cold front.
Synoptic Overview...A closed low moving into the Great Lakes and
Ohio Valley by Sunday night will then continue to shift eastward
through Tuesday, eventually exiting the Northeast late Tuesday. This
will drive at least a couple of low pressure systems our way,
resulting in rather wet and chilly conditions through early next
week. As the system departs, weak high pressure builds in for
Wednesday however cyclonic flow looks to remain in place. Some
amplification of the trough Thursday will drive a cold front across
our area, then high pressure should arrive for Friday.
For Sunday and Monday...A closed low tracking toward the Ohio Valley
region during this time frame teams up with confluent flow to our
north. The latter will keep surface high pressure centered just
north of New England eastward into the Canadian Maritimes, however
this wedges down into the northern Mid-Atlantic. The guidance is
showing a sharp thermal gradient in the 925-850 mb layer which
drives a ribbon of strong frontogenetic forcing northward on Sunday.
In addition, surface low pressure will track up the Ohio Valley
Sunday while another surface low develops in the vicinity of
southeastern Virginia along an east-west frontal zone. This along
with rain to its north will enhance the cold air damming setup, and
there is also a northeasterly 925 mb jet around 40 knots forecast to
be in place over our area Sunday. All of this combined with
precipitable water values in the 1.0-1.5 inch range results in
periods of rain, some of which will be moderate to perhaps heavy at
times. The stronger flow just above the surface in combination of a
tightened pressure gradient will result in a gusty northeasterly
surface wind Sunday and Sunday night, with the highest gusts closer
to the coast. Winds look to gust 30-40 mph especially along and east
of the I-95 corridor, then some weakening occurs Monday as the flow
diminishes some. Forecast soundings across our Delmarva area
indicate some weak elevated instability developing Sunday, however
this is mainly above 850 mb. Given the onshore flow and more stable
look, opted to not include a thunder mention.
The closed low starts to arrive during Monday with surface low
pressure near the eastern Great Lakes, however a secondary low still
in the vicinity of the Mid-Atlantic. A ribbon of stronger forcing
looks to accompany the leading edge of the closed low, therefore a
band of heavier rain or showers looks to occur Monday which then
pivots to our northern areas later the day and at night before
tapering off. Some guidance shows a more pronounced surface low just
off the New Jersey coast toward Monday evening, with the potential
for some stronger forcing and therefore heavier rain. Overall a
rather wet and chilly/raw Sunday and Monday, and despite 1-2 inches
of rain across the region Sunday and Monday the flooding potential
may be on the lower side as there should be times when the rain is
on the light side.
For Tuesday and Wednesday...The axis of the closed low shifts across
our area during Tuesday, and with cyclonic flow and colder air aloft
some showers cannot be ruled out. Improving conditions occur Tuesday
night and especially Wednesday as the closed low exits New England
and high pressure begins to build in. It will still be cool Tuesday,
however a gradual warm-up is expected as we lose the influence from
the closed low.
For Thursday and Friday...The upper-level trough however amplifies
through the Northeast and Mid-Atlantic during Thursday, driving a
cold front across our area. The moisture may be limited although the
sharpness of the trough should help to generate at least some
showers. Weak high pressure then builds across our area Thursday
night into Friday, however the next cold front looks to be
approaching Friday night from the northwest. A more southwesterly
low-level flow developing Friday should help to boost the warm air
advection and this will translate into warmer surface
temperatures.
&&
.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Today...VFR. Northwest wind 5 to 10 knots becoming variable this
afternoon.
Tonight...VFR lowering to MVFR and IFR as rain overspreads our
region from the southwest. The rain may become heavy at times from
KPHL southward and there could be isolated lightning strikes.
Variable wind 6 knots or less becoming east to northeast at 6 to 14
knots.
OUTLOOK...
Sunday and Monday...IFR conditions with periods of rain. The rain
may be heavier at times. The conditions may start to improve to VFR
Monday night. Northeasterly winds 10-20 knots with gusts 20-35 knots
(highest gusts at ACY), diminishing Monday night.
Tuesday and Wednesday...Mainly VFR. North to northwest winds 10
knots or less.
&&
.MARINE...
A cold front will push farther off the coast this morning. We are
anticipating a northwest to north wind around 10 knots this morning,
veering to the east and southeast this afternoon. The wind is
expected to settle into the east and northeast tonight with speeds
increasing to 15 to 20 knots.
Waves on our ocean waters should range mainly from 2 to 4 feet.
OUTLOOK...
Sunday and Monday...Gale Watch issued for the New Jersey and
Delaware Atlantic coastal waters for Sunday and Sunday evening. Low
pressure develops to our south with tight pressure gradient in
place. Forecast soundings show gale force gust potential especially
for the central and southern NJ zones. Given the potential and
synoptic setup, issued a watch. Went ahead and issued a Small Craft
Advisory for Delaware Bay for the same time frame as gusts to 30
knots are expected. Seas will build considerably. Small Craft
Advisory conditions expected Monday, however the winds and seas are
then forecast to be diminishing.
Tuesday and Wednesday...The winds are anticipated to be below Small
Craft Advisory criteria. Elevated seas should drop below 5 feet
during Tuesday.
&&
.EQUIPMENT...
The KDIX radar remains out of service due to a significant
equipment failure. The estimated return to service is the week
of May 20th. Surrounding radars include KDOX, KOKX, KLWX, KCCX,
KBGM and TPHL.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Gale Watch from Sunday morning through Sunday evening for
ANZ450>455.
Small Craft Advisory from 6 AM Sunday to midnight EDT Sunday
night for ANZ430-431.
&&
Synopsis...Gorse
Near Term...Iovino
Short Term...Iovino
Long Term...Gorse
Aviation...Gorse/Iovino
Marine...Gorse/Iovino
Equipment...Hazardous weather outlook, May 10, 3:32 PM EDT, 12 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 332 PM EDT Fri May 10 2019 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-112000- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset- Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester- Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 332 PM EDT Fri May 10 2019 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A period or two of heavy rain is possible from Saturday night into Monday. There is the potential for localized flooding of small streams, roadways and areas of poor drainage. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-112000- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 332 PM EDT Fri May 10 2019 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. MPS
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 3:40 AM EDT | Small Craft Advisory | PHI | 4 days | |
| May 11, 2:57 PM EDT | Gale Warning | PHI | 33 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.